Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Binghamton, NY

April 9, 2001Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 9, 2001, 3:44 PM EDT for Susquehanna County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 3:44 PM EDT (19:44 UTC)
Expired
Apr 9, 2001, 4:45 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 091944
SVRBGM
PAC115-092045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 445 PM EDT.

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR WYALUSING...OR ABOUT 6 MILES NORTHWEST
  OF WEST AUBURN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWTON AND RUSH AROUND 350 PM EDT.
  BIRCHARDVILLE AND AUBURN CENTER AROUND 355 PM EDT.
  ELK LAKE AROUND 400 PM EDT.
  SPRINGVILLE AROUND 405 PM EDT.
  SOUTH MONTROSE AND MONTROSE AROUND 410 PM EDT.
  ALFORD AND HOP BOTTOM AROUND 420 PM EDT.
  HARFORD AND NEW MILFORD AROUND 430 PM EDT.
  GIBSON AND LAKESIDE AROUND 435 PM EDT.
  JACKSON AND LAKEVIEW AROUND 440 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL.  
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS BEHIND THIS ONE WILL MOVE 
INTO THE COUNTY DURING THE WARNING TIME. STAY INDOORS AWAY FROM 
WINDOWS.

TORRENTIAL DOWNPOURS AND STRONG WINDS WILL OCCUR WITH THIS STORM. 
TAKE SHELTER UNTIL THE STORM PASSES. WATCH OUT FOR PONDING OF WATER 
ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4193 7614 4166 7613 4165 7554 4198 7554

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT MON APR 9 2001

CONVECTION ENTERING OUR WESTERN COUNTIES THIS AFTN. STORMS SHOWING
WEAKENING TREND AS THEY MOVE NEWD INTO MORE STABLE AND DRIER AIR.
DEW POINTS IN SOUTH CENTRAL NY ARE IN THE LOW 40S WHILE JUST OVER
THE PA BORDER...VALUES JUMP INTO THE MID 50S.  WILL KEEP A POP IN
THROUGH EARLY THIS EVENING FOR SHRA AND TSRA AS SHORT WAVE AND WK
SFC LOW MOVE EAST.

TUESDAY AND TUESDAY NIGHT...BRIEF HIGH PRES BUILDS IN FROM THE NORTH
WITH COOLER TEMPS. ETA AND AVN AGREE IN KEEPING MOST OF THE PRECIP SOUTH
OF THE FA DURING THE DAY...WITH ETA JUST BRUSHING SOUTHERN ZONES
WITH SOME LIGHT QPF. LOW CHC POPS FOR THIS AREA LOOKS GOOD AND DRY
UP NORTH.

WEDNESDAY...BOTH ETA AND AVN AGREE THAT THE FRONT WILL PUSH NWD
DURING THE DAY...EARLIER THAN PREVIOUS RUNS. WILL INCREASE CHANCE OF
RAIN AND FORECAST LIKELY POPS FOR SHRA EXCEPT FOR CHC UdP NORTH
DURING THE AFTN.

.BGM...NONE.

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:22 PM EDTSevere Thunderstorm WarningBGMBradford23 min
Apr 9, 3:46 PM EDTSevere Thunderstorm WarningBGMBradford29 min
Apr 9, 4:40 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne35 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningBGMPike34 min
Apr 9, 5:51 PM EDTSevere Thunderstorm WarningBGMPike39 min
Apr 9, 6:20 PM EDTSevere Thunderstorm WarningBGMBradford55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.